Chondrolysis Associated with Continuously Infused Local Anesthetics [bupivacaine (Marcaine; Sensorcaine); chloroprocaine (Nesacaine); lidocaine (Xylocaine); mepivacaine (Carbocaine; Polocaine); procaine (Novocain); ropivacaine (Naropin)]
November 17, 2009
The FDA is warning healthcare professionals about reports of chondrolysis in patients treated with post-surgical continuous intra-articular infusion of local anesthetics given via elastomeric infusion devices. Cartilage necrosis and destruction has occurred with infusion of local anesthetics both with and without epinephrine. The exact cause of chondrolysis has not been determined but may be the local anesthetic, use of an elastomeric delivery device, a combination of these factors, or other factors.
Thirty-five cases of chondrolysis were reported in otherwise healthy young adults between 2006 and 2008, after post-surgical intra-articular infusion of local anesthetics. Symptoms of joint stiffness, loss of motion and pain occurred as soon as 2 months after intra-articular administration via an elastomeric pump for 48 to 72 hours, with chondrolysis was diagnosed after a median of 8.5 months. Chondrolysis was most common after shoulder surgery (97%). Over 50% of these patients needed additional surgery, including joint replacement.
Single intra-articular injections of local anesthetics are a common practice during orthopedic procedures, and have not been associated with any reports of chondrolysis. However, continuous intra-articular infusion of local anesthetics is not approved by the FDA. The FDA is requiring manufacturers of local anesthetics and elastomeric infusion devices to add a warning about chondrolysis to their product labels.
Monitor patients who have received intra-articular infusion of local anesthetics for delayed signs of chondrolysis, such as joint pain, stiffness, and loss of motion. Advise patients to alert their medical providers if any of these signs occur.
Additional information may be obtained at the following links:
- Medwatch Alert:
- Information for Healthcare Providers:
- Information for Patients and Providers:
November 17, 2009; University of Utah, Drug Information Service. Copyright 2009, Drug Information Service, University of Utah, Salt Lake City, UT.